Kelowna records a string of OD's in August

There have been a shocking number of illicit drug overdose deaths in the Kelowna area in a short period of time in August.

According to preliminary data from the BC Coroners Service, there were 7 suspected overdose deaths between August 17th and the 26th.

Interior Health's Dr. Silvina Mema says officials are extremely concerned because despite their best efforts the death toll keeps rising.

"We have supervised consumption, we have expanded the take home Naloxone program, we have outreach workers on the street, but it's not making the impact we would like to see," she says. 

Dr. Mema says they realize illicit drug use is a powerful addiction and many cannot abstain - so health officials are making several recommendations on how to reduce the risk - including not mixing different drugs, don’t take drugs when you are alone, use less and pace yourself, keep an eye out for your friends, and carry a Naloxone kit.

It's also important to recognize the signs of an overdose - slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive. If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately.

Of course, Dr. Mema says the best way to avoid an overdose is not to use illicit drugs at all.

"We have said over and over that this is not the best time to be experimenting with drugs - to try and see what it feels like to use a drug because it could be your last day," she says.   

Interior Health warns anyone using illegal drugs is at risk - overdoses are not just occurring on the street - but in private homes as well.